Winter Storm, Gibson
- When
- February 11, 1:00 PM CST to February 12, 2:00 PM CST
- Where
- Gibson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Low pressure developed over the southern Plains, spreading widespread heavy precipitation across southwest Indiana. At the same time, high pressure over the upper Ohio Valley produced a cold easterly wind flow.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Low pressure developed over the southern Plains, spreading widespread heavy precipitation across southwest Indiana. At the same time, high pressure over the upper Ohio Valley produced a cold easterly wind flow. A significant sleet and ice storm occurred. Three to four inches of sleet and snow, along with about one-half inch of ice, coated areas south of Interstate 64. This area includes Evansville. Numerous tree limbs and power lines were brought down, causing scattered power outages. Schools and businesses were closed. In Vanderburgh County, about 20 trees fell across county streets. At least one vehicle was damaged by falling tree limbs in Boonville. A boat dock on the Ohio River collapsed under the weight of sleet and ice, damaging some boats. Vehicle accidents occurred on treacherous roads, including an injury wreck on Interstate 64 involving a snow plow. Along and north of Interstate 64, two to three inches of sleet and snow, and up to one-half inch of freezing rain occurred. Several trees were down across roads and power lines in Pike County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 11, 5:52 AM CST, 7 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
552 AM CST MON FEB 11 2008
.DISCUSSION...
MAIN FORECAST CONCERN REMAINS THE WINTRY MIX OF PRECIPITATION
EXPECTED ACROSS THE REGION THROUGH THE NEXT 24 HOURS.
LATEST FORECAST MODELS HAVE COME INTO BETTER AGREEMENT ON THE
ANTICIPATED WINTER WEATHER SCENARIO...BUT DIFFERENCES STILL REMAIN.
THE GFS IS STILL THE WARMEST MODEL...ESPECIALLY TONIGHT WHEN IT
WARMS SURFACE TEMPERATURES ABOVE FREEZING OVER A LARGE PART OF THE
AREA. THE NAM REMAINS THE COLDER MODEL...WITH SURFACE TEMPERATURES
REMAINING AT OR BELOW FREEZING OVER ALL BUT MOST OF WESTERN
KENTUCKY TONIGHT. REALITY WILL PROBABLY LIE SOMEWHERE IN BETWEEN...
SO WE DECIDED TO USE A BLEND OF THE GFS AND NAM FOR THIS FORECAST
PACKAGE.
LATEST RADAR IMAGERY INDICATES PRECIPITATION ALREADY OVERSPREADING
SOUTHERN PORTIONS OF MISSOURI. THIS TREND WILL CONTINUE AS A STORM
SYSTEM OVER THE SOUTHERN PLAINS TRACKS NORTHEAST TOWARDS THE LOWER
OHIO VALLEY TONIGHT. AS THE PRECIPITATION BEGINS TO SPREAD INTO THE
AREA...TEMPERATURE PROFILES INDICATE IT WILL BE COLD ENOUGH TO START
OUT AS SNOW OR SLEET OVER NORTHERN PORTIONS OF SOUTHEAST MISSOURI...
SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA LATE THIS MORNING INTO
THIS AFTERNOON. FARTHER SOUTH...A MIX OF SLEET AND FREEZING RAIN
IS EXPECTED OVER THE REST OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...
INTO PORTIONS OF WESTERN KENTUCKY.
SIGNIFICANT SNOW AND ICE ACCUMULATION IS EXPECTED OVER MUCH OF THE
FORECAST AREA. AS A RESULT...WE EXPANDED THE WINTER STORM WARNING TO
INCLUDE ALL AREAS ALONG AND NORTH OF A LINE FROM POPLAR BLUFF
MISSOURI TO PADUCAH AND CALHOUN KENTUCKY. A CORE OF SIGNIFICANT
ICING IS MOST LIKELY FROM PERRYVILLE MISSOURI EAST ACROSS THE
ILLINOIS ROUTE 13 CORRIDOR FROM CARBONDALE TO HARRISBURG...THEN TO
EVANSVILLE INDIANA...WHERE A GLAZE OF ONE HALF INCH OF ICE MAY
ACCUMULATE BY LATE TONIGHT. FARTHER NORTH NEAR THE INTERSTATE 64
CORRIDOR IN SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...MAINLY SNOW
IS EXPECTED...WITH THE POTENTIAL FOR ACCUMULATIONS OF 4 INCHES OR
MORE.
THE ONE FACTOR THAT COULD REALLY IMPACT THESE VALUES EVEN MORE IS
THE IMPACT OF CONVECTION. SPC CONTINUES TO HAVE MUCH OF THE
FORECAST AREA IN GENERAL THUNDER FOR LATER TODAY AND TONIGHT. WE
ADDED A MENTION OF THUNDER TO MAINLY SOUTHERN PORTIONS OF THE AREA
LATE THIS AFTERNOON AND TONIGHT GIVEN THE ONGOING CONVECTION
ALREADY TAKING PLACE OVER SOUTHEAST KANSAS INTO SOUTHWEST MISSOURI.
GENERALLY USED THE RUC13 TEMPERATURES THIS MORNING...WITH A BLEND OF
NAM AND GFS GUIDANCE THIS AFTERNOON INTO TUESDAY. WE MADE NO CHANGES
TO THE FORECAST BEYOND TUESDAY NIGHT.
&&
.AVIATION...
WINDS OVER THE NEXT 24 HOURS WILL BE PRIMARILY FROM THE EAST AS
LOW PRESSURE APPROACHES FROM THE SOUTHERN PLAINS. WINTRY PRECIPITATION
WILL OVERSPREAD AREA FORECAST TERMINALS LATE THIS MORNING AND THIS
AFTERNOON...WITH SIGNIFICANT ICING POSSIBLE FROM KCGI AND KPAH TO
KEVV AND KOWB THIS AFTERNOON AND TONIGHT. VFR CEILINGS WILL LOWER
TO MVFR AS THE PRECIPITATION INCREASES IN INTENSITY THIS EVENING...
AND MAY EVEN TEETER ON IFR CONDITIONS FOR BRIEF INTERVALS OVERNIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
BALLARD-CRITTENDEN-DAVIESS-HENDERSON-LIVINGSTON-MCCRACKEN-
MCLEAN-UNION KY-WEBSTER.
MO...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
MO.
IL...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JEFFERSON-JOHNSON-
MASSAC-POPE-PULASKI-SALINE-WABASH-WAYNE IL-WHITE-WILLIAMSON.
WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR ALEXANDER-
JACKSON-PERRY IL-UNION IL.
IN...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1233 PM CST MON FEB 11 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1233 PM CST MON FEB 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT THSI AFTERNOON AND TONIGHT FOR LOCATIONS ALONG AND NORTH OF A LINE FROM POPLAR BLUFF MISSOURI TO PADUCAH TO CALHOUN KENTUCKY. THE WARNING INCLUDES MOST OF SOUTHEAST MISSOURI AND FAR SOUTHWEST ILLINOIS THIS MORNING...THEN EXPANDS TO INCLUDE THE ENTIRE AFOREMENTIONED AREA THIS AFTERNOON AND TONIGHT. SOUTH OF THE WARNING...A WINTER WEATHER ADVISORY EXTENDS SOUTH FROM HICKMAN TO BENTON TO DAWSON SPRINGS AND GREENVILLE KENTUCKY THROUGH 6 PM THIS EVENING. ACCOMPANYING THE APPROACHING WINTER STORM IS THE POTENTIAL FOR SIGNIFICANT ICE AND SNOW ACCUMULATION. REFER TO THE WINTER STORM WARNING PRODUCT FOR MORE DETAILED INFORMATION. THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND TONIGHT... MAINLY ALONG AND SOUTH OF A LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY. ANY THUNDERSTORM ACTIVITY MAY DRAMATICALLY INCREASE EXPECTED ICE ACCUMULATIONS. MINOR TO MODERATE FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MINOR TO MODERATE FLOODING WILL CONTINUE ON AREA RIVERS THROUGH THE WEEK. REFER TO THE FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO PROVIDE REPORTS OF SNOW OR ICE ACCUMULATION TODAY AND TONIGHT. DRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1105 AM CST MON FEB 11 2008 ILZ075-076-080>094-KYZ001>008-010-011-013>016-MOZ076-086-087-100-107- 111-112-111900- ALEXANDER IL-BALLARD KY-BOLLINGER MO-CALDWELL KY-CAPE GIRARDEAU MO- CARLISLE KY-CARTER MO-CRITTENDEN KY-FRANKLIN IL-FULTON KY- GALLATIN IL-GRAVES KY-HAMILTON IL-HARDIN IL-HICKMAN KY-HOPKINS KY- JACKSON IL-JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY- MASSAC IL-MCCRACKEN KY-MISSISSIPPI MO-PERRY IL-PERRY MO-POPE IL- PULASKI IL-SALINE IL-SCOTT MO-UNION IL-UNION KY-WAYNE IL-WAYNE MO- WEBSTER KY-WHITE IL-WILLIAMSON IL- 1105 AM CST MON FEB 11 2008 ...DANGEROUS WINTER WEATHER WILL IMPACT SOUTHEAST MISSOURI...WEST KENTUCKY AND SOUTHERN ILLINOIS THIS MORNING... THE LEADING EDGE OF A LARGE AREA OF SLEET AND FREEZING RAIN WILL REACH A BENTON ILLINOIS TO BENTON KENTUCKY LINE BY NOON. BY 1 PM...THE LEADING EDGE WILL PROGRESS TO A FAIRFIELD ILLINOIS TO DAWSON SPRINGS KENTUCKY LINE. SOME SNOW WILL ALSO BE POSSIBLE GENERALLY NORTH OF HIGHWAY 13 IN SOUTHERN ILLINOIS. MODERATE ACCUMULATIONS OF ICE...SLEET AND SNOW CAN BE EXPECTED SHORTLY AFTER ONSET OF THE WINTRY PRECIPITATION. WITH TEMPERATURES BELOW FREEZING...ROADS WILL QUICKLY BECOME SLICK AND HAZARDOUS. IF YOU CAN...CONSIDER POSTPONING ANY UNNECESSARY TRAVEL THIS MORNING. CONDITIONS ARE ONLY EXPECTED TO BECOME WORSE THIS AFTERNOON AND TONIGHT...WITH DANGEROUS ACCUMULATIONS OF SLEET... ICE AND SNOW EXPECTED BEFORE THE STORM ENDS. MOZ108>110-114-111900- BUTLER MO-NEW MADRID MO-RIPLEY MO-STODDARD MO- 1105 AM CST MON FEB 11 2008 FREEZING RAIN AND SLEET WILL GRADUALLY COME TO AN END NEAR THE ARKANSAS BORDER AREAS OF SOUTHEAST MISSOURI THROUGH 1 PM. TEMPERATURES ARE EXPECTED TO REMAIN BELOW FREEZING INTO THE AFTERNOON...SO ROADS WILL CONTINUE TO BE SLICK AND HAZARDOUS. IF YOU CAN...CONSIDER POSTPONING ANY UNNECESSARY TRAVEL THIS MORNING. CONDITIONS ARE ONLY EXPECTED TO BECOME WORSE THIS AFTERNOON AND TONIGHT...WITH DANGEROUS ACCUMULATIONS OF SLEET...ICE AND SNOW EXPECTED BEFORE THE STORM ENDS. $$ KYZ009-012-017-111900- CALLOWAY KY-CHRISTIAN KY-TRIGG KY- 1105 AM CST MON FEB 11 2008 A FEW PERIODS OF RAIN OR SLEET WILL BE POSSIBLE THROUGH 1 PM FROM MURRAY TO HOPKINSVILLE KENTUCKY. TEMPERATURES WILL BE NEAR FREEZING IN THIS AREA...SO SOME SLICK SPOTS MAY DEVELOP...ESPECIALLY ON LESSER TRAVELED ROADS. MOTORISTS SHOULD SLOW DOWN AND EXERCISE CAUTION THROUGH THE EARLY AFTERNOON. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1205 PM CST MON FEB 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM ICE STORM PADUCAH 37.07N 88.64W
02/11/2008 MCCRACKEN KY TRAINED SPOTTER
SLEET AND RAIN FALLLING IN PADUCAH. STREETS ARE STARTING
TO GET SLICK...BRIDGES ARE ICY.
&&
PATSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1224 PM CST MON FEB 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM ICE STORM HARRISBURG 37.74N 88.55W
02/11/2008 SALINE IL EMERGENCY MNGR
SNOW AND SLEET REPORTED
1215 PM ICE STORM 4 N PRINCETON 37.16N 87.88W
02/11/2008 CALDWELL KY LAW ENFORCEMENT
SLEET REPORTED ON KY 139
&&
PATSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1226 PM CST MON FEB 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HEAVY SNOW 3 S PERRYVILLE 37.68N 89.87W
02/11/2008 E0.5 INCH PERRY MO TRAINED SPOTTER
SLEET HAS CHANGED OVER TO HEAVY SNOW. THUNDER INCLUDED.
THERE IS A THIN GLAZE UNDER THE SNOW.
&&
PATSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1243 PM CST MON FEB 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM ICE STORM VERGENNES 37.90N 89.34W
02/11/2008 JACKSON IL TRAINED SPOTTER
SLEET. ROADS VERY ICY. US 51 SLICK AND ICY
&&
PATSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CST MON FEB 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM SNOW RIDGWAY 37.80N 88.26W
02/11/2008 E0.0 INCH GALLATIN IL LAW ENFORCEMENT
SNOW HAS JUST BEGUN IN SHAWNEETOWN. SECONDARY ROADS
COVERED IN RIDGEWAY.
&&
PATSThe national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77126, 77127, 77128, 77130, 77131, 77129.